Colorado, 2010

Hail in Colorado, August 5, 2010

August 5, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Yuma county during the evening, producing locally heavy rain and an isolated hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Yuma county during the evening, producing locally heavy rain and an isolated hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 4:20 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 4:20 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU AUG 5 2010

.DISCUSSION...
200 PM MDT THU AUG 5 2010

A RATHER STRONG DISTURBANCE WHICH HAS PRODUCED QUITE A BIT OF
LIGHTNING ALL MORNING AND INTO THIS AFTERNOON OVER SOUTHWEST AND
SOUTHCENTRAL COLORADO WILL MOVE INTO FAR EASTERN COLORADO AND
PARTS OF FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS NEAR THE
STATE LINE BY MIDNIGHT THEN SLIDE EAST/SOUTHEAST AROUND UPPER HIGH
AFTER MIDNIGHT. HIGHEST POPS (LIKELY) ORIENTED ACROSS THE
WEST...DECREASING EASTWARD. DESPITE WEAK ELEVATED INSTABILITY
THERE WILL BE A SLOWLY INCREASING SOUTHEAST LOW LEVEL JET WHICH
MAY BE ENOUGH TO KEEP THINGS GOING THROUGH MUCH OF THE NIGHT.

FOR FRIDAY AND FRIDAY NIGHT MAY SEE SOME LINGERING SHOWERS AND/OR
THUNDERSTORMS IN THE MORNING ASSOCIATED WITH TONIGHTS SLOWLY
EASTWARD MOVING WAVE. WEAK INSTABILITY AND LITTLE INHIBITION
SHOULD FAVOR AT LEAST SLIGHT CHANCE POPS ACROSS THE AREA...SIMILAR
TO TODAY. NOT EXPECTING MORE THEN ISOLATED STORMS DURING THE NIGHT
WITH INCREASING INHIBITION AND A LACK OF A TRIGGER. HIGH
TEMPERATURES GENERALLY 85-90.

ON SATURDAY UPPER RIDGE CENTER LIFTS SLOWLY NORTHEAST INTO
OKLAHOMA WITH ANOTHER DISTURBANCE ROTATING INTO FAR EASTERN
COLORADO DURING THE LATE AFTERNOON AND EVENING HOURS. KEPT THE DAY
DRY AND KEPT SOME SLIGHT CHANCE POPS FOR STORMS OVER FAR EASTERN
COLORADO DURING THE EVENING FOR POSSIBILITY OF STORMS MOVING IN
FROM THE FRONT RANGE. WITH THE BUILDING UPPER RIDGE COMES
INCREASING AFTERNOON TEMPERATURES. SHOULD SEE A PRETTY GOOD
INCREASE IN TEMPS WITH READINGS IN THE MID 90S ACROSS FAR EASTERN
COLORADO TO NEAR 100 EAST OF THE BORDER.

UPPER RIDGE CENTER MOVES INTO SOUTHEAST KANSAS SUNDAY WITH 850
TEMPERATURES WARMING A FEW MORE DEGREES SUPPORTING HIGHS IN
EASTERN COLORADO IN THE MID TO UPPER 90S...LOW TO MID 100S EAST OF
THE BORDER...HOTTEST EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE
WHERE READINGS OF 103-107 EXPECTED. LATE AFTERNOON PRECIPITATION
CHANCES WILL BE CONFINED TO THE NORTHWEST CORNER OF THE AREA AS
ANOTHER DISTURBANCE MOVES A BIT MORE NORTHERLY VS NORTHEASTERLY
(FROM THE PAST FEW DAYS) AS AN UPPER TROUGH DIGS INTO THE
SOUTHWEST STATES AND ABOVE MENTIONED RIDGE A BIT TO OUR EAST. AS
THE SOUTHWEST STATES LOW LIFTS NORTHEAST SUNDAY NIGHT
PRECIPITATION CHANCES WILL INCREASE A BIT...MAINLY ACROSS THE
WESTERN 2/3 OF THE AREA. FOR NOW WILL MAINTAIN LOW CHANCE POPS.

FOR THE EXTENDED PERIODS MONDAY THROUGH THURSDAY...MAIN WEATHER
STORY WILL BE THE HEAT. UPPER FLOW WILL BECOME MORE ZONAL BY
WEDNESDAY AS A SIGNIFICANT UPPER TROUGH MOVES SOUTH INTO THE
NORTHERN PLAINS. IMPACTS OF THIS TROUGH MAY BE FELT THURSDAY WITH
SLIGHTLY COOLER TEMPERATURES ALTHOUGH THE GFS/ECMWF 850 TEMPS DONT
SHOW THAT NOW. AFTERNOON HIGHS GENERALLY IN THE LOW TO MID 90S
ACROSS FAR EASTERN COLORADO...UPPER 90S TO LOW 100S EAST OF THE
BORDER. PRECIPITATION CHANCES WILL BE LOWER COMPARED TO THE PAST
FEW DAYS AS THE MONSOONAL FLOW GETS SHUT OFF.

07

&&

.AVIATION...
520 PM MDT THU AUG 5 2010

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE EFFECTIVE
TAF PERIOD. THE COMBINATION OF A WEAK SURFACE TROUGH EXTENDING FROM
WESTERN NEBRASKA INTO WESTERN KANSAS AND SEVERAL OUTFLOW BOUNDARIES
CROSSING ACROSS THE TRI-STATE REGION ARE LEADING TO A COMPLICATED
THUNDERSTORM FORECAST OVER BOTH TERMINALS. BASED ON RADAR TRENDS
CONFIDENCE IS HIGHEST FOR THUNDERSTORMS REACHING THE MCK TERMINAL IN
THE EARLY PART OF THE TAF PERIOD...WITH ISOLATED THUNDERSTORMS
AROUND GLD THROUGH 03Z. THUNDERSTORMS OVER EASTER COLORADO ARE
EXPECTED TO MERGE WITH THUNDERSTORMS MOVING SOUTH OUT OF NEBRASKA
AROUND 03Z...INCREASING THUNDERSTORM CHANCES OVER THE GLD TERMINAL.
FINE TUNING WILL BE REQUIRED FOR BOTH TAF SITES AS THUNDERSTORMS
BECOME MORE ORGANIZED DURING THE EVENING HOURS...AND TIMING BECOMES
MORE CLEAR. NEAR MVFR/IFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER
STORMS...BUT VFR CONDITIONS SHOULD PREVAIL OVER BOTH SITES. AFTER
06Z THUNDERSTORM CHANCES BEGIN TO DIMINISH...SO HANDLED POTENTIAL
OVERNIGHT CONVECTION WITH CB GROUP FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 5, 2:35 PM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU AUG 5 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
335 PM MDT THU AUG 5 2010 /435 PM CDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE THROUGH
THE REST OF THE DAY AND THROUGH MUCH OF THE NIGHT AS WEATHER
DISTURBANCES MOVE NORTHEAST OUT OF COLORADO AND SOUTH OUT OF
CENTRAL NEBRASKA.

THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL AND FLASH
FLOODING. THOSE AREAS THAT HAVE RECEIVED HEAVY RAINFALL THE PAST
FEW DAYS WILL HAVE A HEIGHTENED THREAT FOR FLASH FLOODING.

A FEW STORMS MAY BECOME SEVERE AS WELL WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY
AND INTO THE EVENING FRIDAY. THE PRIMARY THREAT WILL BE LOCALLY
HEAVY RAINFALL.

ANOTHER WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA PRODUCING
ISOLATED TO SCATTERED THUNDERSTORMS LATE SUNDAY AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY
RAIN REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.
REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED.

07

In the hours before

Special weather statement, Aug 5, 3:52 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU AUG 5 2010

KSZ002-014-052315-
RAWLINS-THOMAS-
552 PM CDT THU AUG 5 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF BREWSTER...MOVING SOUTHEAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3951 10098 3930 10120 3948 10139 3956 10138
      3957 10139 3968 10133
TIME...MOT...LOC 2252Z 309DEG 5KT 3955 10131

BULLER
Special weather statement, Aug 5, 5:04 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU AUG 5 2010

KSZ014-060030-
THOMAS-
704 PM CDT THU AUG 5 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVANT...MOVING SOUTH AT 10 MPH.

A LOT OF SMALL HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3914 10101 3914 10136 3941 10135 3942 10110
TIME...MOT...LOC 0004Z 355DEG 9KT 3935 10123

BULLER

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 5, 6:40 PM MST
Where
Yuma County, Wray
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.080, -102.230

Heavy rain also occurred with water ponding at the intersection of Hwy 385 and Hwy 34.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243641.